Adventures in Therapy: A Change of Scenery

Over this past weekend, Wes, Jessie, Amber, and I went off to Columbus, OH for Beyond the Love, a polyamory conference in its second year. Wes and Jessie went last year and came home with rave reviews so I was looking really forward to my chance to go this time around. All in all it was a really well done and well run conference. It was a nicely structured event with lots of time built in for socializing and meals. The classes were good, though the subject matter for most of them was geared more towards people new to polyamory, so I’m hoping that in the coming years more “advanced” stuff will be presented.   They also debuted some great things for consent culture at the event. First, they had a red, yellow, green system for each person to be able to declare how open they were to being approached/flirted with. It seemed like it worked well and I’m hoping they got a lot of good feedback. They also had a “Flirt Board” which allowed attendees to pin an envelope with their name on it and people could leave them little messages to flirt, compliment, say hi, whatever. I thought that was brilliant because it took so much pressure out of that aspect of the conference. I hope they do that again too.

Overall I had a great time. I spent most of the weekend hanging out with Amber which is generally a pretty great way to spend a weekend (or a weekday or anytime really). The only thing that struck me as odd was at the end of everything when it was time to say goodbye, I didn’t really have anyone to say goodbye to (other than the people I already knew). I had participated in lots of things at the conference, but I hadn’t really connected with anyone…I didn’t really make any new friends. This experience showed me how introverted I have become in the last year.

Luckily for me, Amber is a self-proclaimed introvert and we were able to be at the conference together and weren’t focused much on finding new people to hang out with. It’s just that I’m not historically an introvert. I’m definitely more on the extrovert side of the spectrum, but over the last year I have noticed that I have more energy loss when I go into social situations with a lot of people I don’t know. I needed multiple trips up to our room or out of the conference to recharge.

I’ve been thinking about these kinds of things a lot lately because I’ve been thinking about changing my medication. See, when I was first put on Zoloft I was so happy to have not experienced any of the acute side effects associated with it and it really has helped me. But over the last few weeks I have been feeling like another raising of the dose might be necessary soon (Zoloft historically does not keep working without increases). While dosage increase is certainly an option, I have also started to wonder how many of my current frustrations are related to this no longer being the right chemical for me. While I didn’t see the side effects initially, I have been on Zoloft for 2 years now and I am thinking that certain things I am observing are Zoloft related.

For instance, over the last year I have gained 25 pounds. I didn’t start eating more or having less energy when I started Zoloft and if anything I eat much more healthily now so I don’t think that my weight gain is so much about my diet as it is about a latent effect of the drug. Another example is the fact that I experience depression more now than anxiety. Anxiety was certainly an issue when I started Zoloft but I think that the symptoms coming out of the woodwork now are more depression (lack of focus, motivation, a sense of hopelessness here and there). I also have pretty much lost the entirety of my libido which has been somewhat of an issue for a while but it has gotten worse over the last year. I also get headaches all the time (I go through ibuprofen like it’s about to be discontinued) which has been something I have had to deal with since day one of Zoloft.

Back in June I got a full round of bloodwork to see if anything was amiss. At the time I was having a lot of trouble staying awake when doing somewhat mindless activities like watching television, going to movies at the theater and, worst of all, driving. A friend at the time suggested getting the blood work done and I’m quite glad I followed her advice. At the very least I would get a baseline for myself and at best I would discover a glaring problem. Much to my happiness, I didn’t have a thyroid issue or any other major problem. What I did have was a vitamin D deficiency. The doc wrote me a prescription for a weekly mega dose of vitamin D that I was supposed to take for 12 weeks and then I could take a daily supplement after that. I was skeptical that this was the root cause of the issue (it’s an issue I’ve had for a very long time…it was just getting more severe at that point). But I did the treatment and hot damn if it didn’t work! I’m not scared to drive long distances anymore and I stay awake through movies and such (unless I’m already really tired of course). So that was an easy fix.

The doc was concerned over the amount of weight I had gained. I hadn’t seen him in two years and it shocked him to find out that I had put on most of that weight in that year alone. I take that with somewhat of a grain of salt since I’m pretty sure it’s in doctors’ contracts to freak out about weight gain and my blood work and other vitals came back in healthy ranges. But if I’m just holding onto weight because of the Zoloft and Zoloft isn’t necessarily the right med for me anymore, it would be nice to check and see and maybe shed some of these empty not-muscle pounds.

In the cases of weight gain and lack of interest in sex, it would be fine to me if these were just things about me now but it would be a good idea to do some experimentation to see what the variables are. I have an appointment with my nurse practitioner on Thursday and I’m going to talk to her about options. At one point before I tried bringing my dose down and when we talked about that I asked if there were any downsides to staying on Zoloft long term. She explained (as I mentioned above) that it won’t continue working at current doses and will have to be increased periodically until you max out (I’m at 100 mg now and the max dose is 250 mg). When you max out, you then generally go to a different medication. At the time she mentioned Wellbutrin which is completely different chemically. I have been looking into it and it sounds like a good option to try and address the side effects I am seemingly experiencing. It’s generally prescribed for depression and is very activating and it seemingly historically has none of the side effects of Zoloft and other SSRIs. It has its own stuff, of course. The activating aspect of it can be unsettling and can cause you to be pretty manic and can also cause anxiety. But the activating feeling might be something I can deal with (it was something I liked about Zoloft) and I’m hoping that a change in meds will help me find the motivation to get fit (not for weight loss, but for overall health and strength).

Based on what I’ve read, this is likely what she will suggest and I think it’s a good avenue to explore. I’m not entirely sure what the process is to switch medications (like, do I need to cut back the Zoloft first and then start the other one? Do I take them concurrently while lowering the Zoloft dosage?) but I’ll be able to talk about that on Thursday.

So yeah, it might be rough for a while and I will likely document my experience if I do switch as I have done with Zoloft. If the nurse is against it, then I suppose I will not be switching, but she will probably agree with my thoughts and there’s no harm in trying (I don’t consider the adjustment discomfort to be harm. It’s just something you have to deal with for a month to see the medication’s true effect…unless I feel like becoming an ax murderer…then I will, you know, not take it anymore).

So, on to the next adventure!

Advertisements

2 responses to “Adventures in Therapy: A Change of Scenery

  1. If you do go to Welbutrin, I hope it is as trouble-free and successful for you as it has been for me. Several years ago, I stopped being the me that I had been for decades. When I went on Welbutrin and lots of Vitamin D, the person that I love being began to return. It was a better living through chemistry win. Best wishes to you!

  2. Pingback: Adventures in Therapy: Is that Strawberry Alarm Clock I Hear?!? | Living Within Reason

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s